Black licorice could trigger problems with blood pressure

PEOPLE'S PHARMACY

February 09, 2003|By Joe Graedon and Teresa Graedon | By Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

My adult son eats large amounts of black licorice. I have told him that regularly eating large amounts of licorice can have a negative effect on his health. He tells me I'm crazy. I can't remember the particulars of what I read. Can you help?

If the candy he eats contains natural licorice for flavoring, he could be putting himself at risk for high blood pressure. Just a handful of black licorice on a regular basis can reduce the amount of potassium in the body and might lead to fluid retention, not to mention irregular heart rhythms.

Other side effects such as muscle weakness and lowered libido might offer a more convincing argument that he should be moderate in his licorice consumption.

I have arthritis in my hip. I take Advil for the pain, and it helps. Taking SAMe also alleviates the pain, but my doctor is not familiar with SAMe.

As I read the SAMe package insert, it seems to be a substance that occurs naturally in the body. Is it just another fad? Besides reducing pain, it seems to be mood-altering, giving a slight euphoric cast to the day.

SAMe, which is short for S-adenosyl-L-methionine, is indeed a naturally occurring compound. In Europe, this substance is prescribed for depression, osteoarthritis, fibromyalgia and liver problems.

Preliminary research suggests that SAMe might ease arthritis pain. Some studies show that it works as well for depression as old-fashioned drugs like amitriptyline.

SAMe should be taken on an empty stomach (at least one hour before meals). It occasionally causes side effects such as digestive upset, insomnia or anxiety.

If you continue with SAMe, you should ask your doctor to check your homocysteine levels. This compound is a breakdown product of SAMe and at high levels presents a risk factor for heart disease. B vitamins (B-6, B-12 and folic acid) can help keep homocysteine under control.

My husband lost his job and is under a tremendous amount of stress. The doctor prescribed Paxil to help with the anxiety, depression and sleep problems. The trouble is, he seems more nervous now than ever, and his sleeping problem is worse. In addition, he has a sweating problem that we think is related to Paxil.

When he stopped Paxil, he got so dizzy and nauseated he had to go back on the drug. I would prefer he take something natural. The only other drug he takes is Lipitor for cholesterol. Would Saint-John's-wort work for anxiety and depression? What about hops and valerian for insomnia?

Antidepressants such as Paxil, Prozac and Zoloft can make some people jittery and give them insomnia. Excessive sweating can also be a problem.

Saint-John's-wort helps some people with mild depression and should not interfere with sleep or sexual function. But this herb can interact with dozens of prescription medications, including antidepressants like Paxil. Cholesterol-lowering drugs (Lipitor or Zocor) might also be affected.

Valerian is a sedative herb. Both it and hops (an ingredient in beer) have traditionally been used for insomnia.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them from their Web site, www.peoplespharmacy.org.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.